Fentanyl – Fake & Fatal
Fentanyl Awareness – One Pill Can Kill
Fentanyl, heroin’s synthetic cousin, is one of the deadliest drugs in the world.
Fentanyl Deaths Are On The Rise Among Teens
In today’s world, dealers are lacing cocaine and heroin with fentanyl and young adults are dying in significant numbers. This epidemic has resulted in overdose deaths from fentanyl up 540 percent in the last 3 years. Nationally, overdose deaths among adolescents more than doubled from 2010 to 2021, and rose another 20% in the first 6 months of 2021. Synthetic opioids like fentanyl are the primary cause of these deaths.
Fentanyl instruction must be done with our youth to raise their fentanyl awareness so we can put an end to this deadly trend!
Steered Straight offers fentanyl education through our school assemblies and the only fentanyl curriculum available for middle and high school students with our Learning Center at https://courses.steeredstraight.org/.
What Is Fentanyl?
Fentanyl is a synthetic opioid painkiller, usually in the form of a patch or a pill and is prescribed to treat severe pain. It is a cousin to heroin, but much deadlier because it is so much stronger—50 times more potent than heroin, according to the CDC (Centers for Disease Control and Prevention). A lethal dose of heroin is about 30 milligrams, compared to fentanyl, where a dose of only 3 milligrams can cause death. In fact, rescuers responding to overdose calls have to be careful—just touching it or inhaling it can be deadly. Even a small amount can cause an overdose and death.
As fentanyl is a fine powder, it is easy to mix into other drugs. It looks identical to heroin, so users, injecting heroin laced with fentanyl, won’t know they’re injecting a lethal dose until it’s too late. It’s important that our youth get a fentanyl education so they don’t fall into the trap of taking drugs laced with fentanyl.
Steered Straight offers the only fentanyl curriculum available through our Learning Center at https://courses.steeredstraight.org/.
Yes! Fentanyl is dangerous for many reasons:
- It is often impossible to tell if a powder or pill contains fentanyl. You can’t see it, smell it or taste it. Even your dealer might not know what they are selling or how strong it is.
- Because fentanyl is so strong, the difference between a dose that will get you high and a dose that can kill you is very small.
- You can overdose even if you use someone’s prescription patch and know the dose. Everyone handles fentanyl differently. One person’s dose can kill another person.
- If someone is using other drugs at the same time—for example, other opioids alcohol or sedatives such as Xanax, Valium or Ativan—the risk of overdose is even higher.
In our Fentanyl Awareness – One Pill Can Kill school assembly, students learn the facts about fentanyl and the risks involved. We can’t afford to let these statistics soar. We must make a difference and save the lives of our youth through broadscale fentanyl education. Help us in making this happen!